California, 2015

High Wind in California, December 25 to 26, 2015

December 25 to 26, 2015 · NWS LOX · 3 events in 3 counties and zones

Another round of strong and gusty northerly winds impacted the mountains of Ventura and Los Angeles counties. Northerly wind gusts between 60 and 76 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Another round of strong and gusty northerly winds impacted the mountains of Ventura and Los Angeles counties. Northerly wind gusts between 60 and 76 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 25, 5:50 PM PST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 25, 5:50 PM PST, 1 hour 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
550 PM PST FRI DEC 25 2015

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

HIGH PRESSURE WILL BUILD IN WITH GUSTY NORTH TO NORTHEAST WINDS
AFFECTING A GOOD PORTION OF THE REGION LATER TODAY THROUGH SUNDAY
MORNING. IT WILL REMAIN VERY COOL THROUGH SUNDAY. A WEAK TROUGH MAY
BRING SOME SHOWERS TO NORTHERN AREAS ON MONDAY. DRY AND SEASONABLY
COOL WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.

&&

.SHORT TERM (TODAY-MON)...SKIES WERE MOSTLY CLEAR ACROSS THE
FORECAST AREA WITH THE EXCEPTION OF THE NRN SLOPES OF THE VENTURA
AND NW L.A. COUNTY MOUNTAINS. SOME FLAT CU BUILDUPS WERE ACROSS THE
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES AS WELL. THERE COULD BE A
FEW ISOLATED SHOWERS POPPING UP ACROSS THOSE AREAS DURING THE
REMAINDER OF THE AFTERNOON...AND A FEW LINGERING SNOW FLURRIES NEAR
THE GRAPEVINE. AS THE TROUGH CONTINUES TO DIG SOUTH AND EAST OVER
THE VERY SOUTHEASTERN PORTION OF CALIFORNIA TONIGHT...A STRONG 120
KT JET ALLIGNED N TO S WILL LINE UP OVER SOUTHERN AND CENTRAL
CALIFORNIA. MEANWHILE AT THE SURFACE...A RELATIVELY STRONG N TO S
GRADIENT DEVELOPS THIS AFTERNOON AND EVENING. HIGH WIND WATCHES HAVE
BEEN CONVERTED TO HIGH WIND WARNINGS OVER THE L.A AND VENTURA COUNTY
MOUNTAINS INCLUDING THE SANTA MONICA RANGE AS WELL AS THE SANTA
CLARITA...SAN FERNANDO AND ALL VENTURA COUNTY VALLEYS FOR THIS
EVENING THROUGH AT LEAST EARLY SATURDAY MORNING. THESE AREAS CAN
EXPECT TO SEE GUSTS OVER 60 MPH AT TIMES. MOUNTAIN AREAS WILL
CONTINUE TO EXPERIENCE STRONG WINDS WITH GUSTS OVER 60 MPH THROUGH
SUNDAY MORNING. THE WINDS WILL EVENTUALLY SHIFT TO THE NORTHEAST AS
COLD CONDITIONS OVER NEVADA WILL CAUSE A STRONG SURFACE HIGH TO
DEVELOP ACROSS NRN NEVADA. THE COMBINATION OF OFFSHORE SURFACE
GRADIENTS WITH PLENTY OF UPPER LEVEL SUPPORT WILL DRIVE A PRETTY
STRONG SANTA ANA WIND EVENT FROM EARLY SATURDAY MORNING THROUGH
SUNDAY MORNING. WITH SO MUCH COLD AIR ADVECTION EXPECTED WITH THIS
NEXT WIND EVENT...THE SUBSIDENCE ALOFT WILL MAKE THIS A MORE
WIDESPREAD AND STRONGER EVENT. EVEN CATALINA ISLAND WILL EXPERIENCE
GUSTY E TO NE WINDS INTO AVALON HARBOR BY SATURDAY MORNING WITH PEAK
GUSTS TO 40 MPH....THEN PEAKING ONCE AGAIN SUNDAY MORNING FOR ALL
AREAS INCLUDING CATALINA ISLAND.

HAVE ADDED WIND ADVISORIES FOR THE SAN GABRIEL VALLEY...VENTURA
COUNTY COAST AND CATALINA ISLAND STARTING LATER THIS EVENING...EXCEPT
THE VENTURA COUNTY COAST FOR SATURDAY MORNING. SANTA ANA WINDS WILL
CONTINUE THROUGH SUNDAY MORNING...BEFORE DIMINISHING SOME THROUGH
THE AFTERNOON HOURS.

SOME CONCERN WITH THE SAN GABRIEL FOOTHILLS...AS COLD AIR WILL MIX
DOWN AND HELP TO SPREAD STRONG WINDS ACROSS THE FOOTHILLS OF LA
CANADA AND LA CRESCENTA AND OTHER SAN GABRIEL VALLEY FOOTHILL
COMMUNITIES TO SAN DIMAS. WOULD NOT BE SURPRISED IF A MOUNTAIN WAVE
DEVELOPED AND CAUSED SOME DAMAGING WINDS ACROSS PORTIONS OF THE
NORTHERN SAN GABRIEL VALLEY TONIGHT AND INTO SUNDAY MORNING. WILL
CONITNUE TO MONITOR THAT SITUATION. SOME OF THESE STRONG WINDS
INITIALLY DEVELOPING ACROSS THE L.A. COUNTY MTNS WILL SPREAD SOUTH
INTO THE SANTA CLARITA...SAN FERNANDO VALLEYS AND SHOULD MAKE INTO
THE WEST LOS ANGELES...HOLLYWOOD AND OTHER PARTS OF THE L.A. BASIN.
ALTHOUGH WINDS WILL NOT BE QUITE AS STRONG...THERE WILL BE A
POSSIBILITY OF PLENTY OF TREES COMING DOWN DUE TO BEING
DISEASED BY THE DROUGHT.

AS FAR AS TEMPERATURES GO THE NEXT FEW DAYS...IT WILL GET QUITE COLD
ACROSS THE INTERIOR AREAS OVERNIGHT. LOWS WILL BE BE DOWN TO THE MID
TEENS ACROSS THE WIND PROTECTED AREAS OF THE ANTELOPE VALLEY. THERE
WILL BE ENOUGH BREEZY CONDITIONS TO KEEP THE AIR MIXED ACROSS THE
CENTRAL COAST AND COASTAL AREAS OF SLO/SBA/VENTURA COUNTIES WHERE
ONLY LOCAL FROST IS POSSIBLE TONIGHT. WITH LESS IN THE WAY OF WINDS
AND CLEAR SKIES EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING... A
HARD FREEZE WATCH HAS BEEN ISSUED FOR THE SANTA YNEZ VALLEY FOR
EARLY SUNDAY MORNING AND FREEZE WATCHES FOR THE CENTRAL COAST AND
SANTA BARBARA SOUTH COAST FOR THE SAME TIME PERIOD. HIGH TEMPS ON
SATURDAY SHOULD BE SIMILAR TO TODAY....BUT COAST AND COASTAL VALLEYS
WILL SEE SOME LIMITED WARMING ON SUNDAY DUE TO THE SANTA ANA WINDS.
SINCE THE PRIMARY AIR MASS IS RELATIVELY COLD ACROSS THE HIGH
DESERT...HIGHS WILL ONLY REACH THE LOWER TO MID 60S ON SUNDAY. WHERE
AS THE HIGH TEMPS FOR THE ANTELOPE VALLEY WILL ONLY REACH THE UPPER
40S TO AROUND 50.

BY MONDAY...THE SHORT LIVED RIDGE AXIS OVER SOCAL WILL BE FORCED
EAST AS ANOTHER UPPER TROUGH SWINGS INTO NORTHERN CALIFORNIA AND OFF
THE SOCAL COAST. THERE WILL BE A SLIGHT CHANCE OF SHOWERS FOR AREAS
N OF POINT CONCEPTION. AS HAS BEEN THE CASE MUCH OF THIS FALL AND NOW
WINTER...THE FLOW WILL BE NW WHICH WILL NOT BE CONDUCIVE FOR ANY
SHOWERS S OF POINT CONCEPTION. THIS WILL BE ANOTHER QUICK MOVING
SYSTEM WITH HIGH TEMPS COOLING A FEW DEGREES. SKIES SHOULD REMAIN
PARTLY CLOUDY S OF POINT CONCEPTION. WINDS ARE NOT EXPECTED TO BE
SIGNIFICANT ON MONDAY.

.LONG TERM (TUE-FRI)...AN UPPER LEVEL RIDGE AXIS WILL SET UP BEHIND
THE EXITING TROUGH BY TUESDAY...WITH A 580 DM HIGH BUILDING OVER THE
REGION BY THURSDAY. WEAK OFFSHORE FLOW WILL PERSIST THROUGH THE LONG
TERM PERIOD. SO EXPECT MOSTLY SUNNY SKIES...COLD NIGHTS EARLY FOR
WIND PROTECTED AREAS...THAT WILL MODIFY A BIT WARMER LATER IN THE
WEEK. HIGH TEMPS SHOULD BE AROUND NORMAL FOR THIS TIME OF YEAR...BUT
MAYBE A TAD WARMER FOR THE COAST AND COASTAL VALLEYS LATE IN
THE WEEK.

&&

26/0145Z  AT 0130Z AT KLAX...THERE WAS NO MARINE LAYER NOR WAS THERE
ANY INVERSION.

GOOD CONFIDENCE IN 00Z TAFS. THERE WILL BE OCNL MDT TURBC OVER AND
AROUND HIGHER TERRAIN AFTER 03Z. LLWS IS POSSIBLE AT
KLAX...KBUR..KSBA OVER

KLAX...GOOD CONFIDENCE IN TAF. THERE IS A 30 PERCENT CHC OF 24 TO 28
KT XWNDS 23Z-05Z.

KBUR...GOOD CONFIDENCE IN TAF. LGT OCNL MDT TURBC SFC-120 AFT 20Z.

&&

.MARINE...25/200 PM.

NORTHWEST WINDS WILL BECOME NORTH AND NORTHEAST TONIGHT. SMALL CRAFT
ADVISORY CONDITIONS WILL CONTINUE THROUGH LATE TONIGHT FROM PIEDRAS
BLANCAS TO SOUTH OF SAN NICOLAS ISLAND INCLUDING SANTA BARBARA TO
SAN PEDRO BASINS. NORTHEAST WINDS WILL LIKELY DEVELOP AND INCREASE
AND SCA CONDITIONS WILL EXIST FROM POINT MUGU TO SAN MATEO POINT AND
OUT TO THE CHANNEL ISLANDS SATURDAY MORNING AND CONTINUE THROUGH
EARLY SUNDAY MORNING. THE SEAS WILL SUBSIDE TONIGHT BUT IN THE
MEANTIME COMBINED AND STEEP SEAS 7-8 FEET IN THE INNER BASINS AND
OVER 10 FEET IN THE OUTER WATERS WILL PERSIST. THE NORTHEAST WINDS
WILL GENERATE SEAS THAT MAY CREATE HAZARDOUS WITHIN AND IN THE
VICINITY OF AVALON HARBOR SATURDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FREEZE WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...KAPLAN
AVIATION...KAPLAN
MARINE...30
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 25, 6:00 AM PST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI DEC 25 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-261400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HAZARDOUS SURF WILL PERSIST AT THE BEACHES THROUGH THE AFTERNOON.
HAZARDOUS WINDS WILL CONTINUE ACROSS THE ANTELOPE VALLEY. VERY
STRONG WINDS WILL DEVELOP IN THE MOUNTAINS LATE THIS AFTERNOON AND
PERSIST THROUGH THE NIGHT. LOW ELEVATION SNOW AND STRONG WINDS ON
THE NORTH SLOPES WILL MAKE FOR VERY HAZARDOUS WINTER DRIVING
CONDITIONS THIS MORNING.

* COASTAL FLOOD ADVISORY.....SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

STRONG HAZARDOUS WINDS WILL CONTINUE ACROSS LA COUNTY AND THE
EASTERN PORTIONS OF VENTURA COUNTY THROUGH SUNDAY MORNING. ON SUNDAY
MORNING CONDITION ARE FAVORABLE FOR BELOW FREEZING CONDITIONS ACROSS
THE CENTRAL COAST...THE SANTA YNEZ VLY...AND THE OJAI VALLEY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 25, 6:53 PM PST to December 26, 4:55 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the mountains of Los Angeles County. Some observations from local RAWS stations include: Chilao (gust to 76 MPH), Camp Nine (gust to 73 MPH), Mill Creek (gust to 70 MPH) and Warm Springs (gust to 68 MPH).

High Wind, Ventura County Mountains

When
December 25, 6:53 PM PST to December 26, 4:55 PM PST
Where
Ventura County Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the mountains of Ventura County. Based on surrounding observations, wind gusts around 65 MPH occurred across eastern sections of the mountains.

High Wind, Santa Monica Mountains Recreation Area

When
December 26, 1:56 AM PST to 3:57 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the Santa Monica Mountains. The RAWS sensor at Malibu Hills reported wind gusts up to 67 MPH while the sensor at Topanga reported wind gusts up to 58 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608026, 608027, 608025.